Texas, 2004

Lightning Strike in Texas, September 14, 2004

September 14, 2004 · NWS HGX · 4 events in 3 counties and zones

3 funnel cloud, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
40
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 14, 9:30 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 14, 9:30 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1030 AM CDT TUE SEP 14 2004

.DISCUSSION...
KHGX RADAR IS SHOWING SCT SHWRS AND TSTMS THIS MORNING ALONG AND
SOUTH OF A LIBERTY TO HOUSTON TO COLUMBUS LINE. VERY DEEP TROPICAL
MOISTURE IS IN PLACE ACROSS THIS REGION WITH THE GOES SOUNDER
SHOWING PW VALUES GREATER THAN 2 INCHES. I THINK THAT THE CURRENT
FORECAST OF LIKELY POPS ACROSS THE SW ZONES AND CHC POPS ELSEWHERE
LOOKS GOOD. 33
&&

.AVIATION...
MAIN ISSUE CONTINUES TO BE TSTM COVERAGE. ATTM VCTS APPEARS
DEFINITELY WARRANTED FOR THE AFT. WILL CONSIDER TEMPO GROUPS FOR
TSTM CONDITIONS WITH NEXT TAF PACKAGE (18Z). 33
&&

.MARINE...
SWELLS GENERATED FROM HURRICANE IVAN CONTINUE TO INCREASE IN THE
20-60 NM WATERS AND EXPECT THEM TO CAUSE SEAS TO RISE IN THE 00-20
NM WATERS TODAY. SEAS ARE AROUND 7 FEET AT BUOY 42019. EXPECT 00-20
NM SEAS TO REACH THE 4-6 FOOT RANGE. SEAS WILL CONTINUE TO INCREASE
TONIGHT AND WEDNESDAY. TIDES ARE CURRENTLY RUNNING 1 FOOT ABOVE
NORMAL. WILL MONITOR CLOSELY TODAY AS THEY WILL LIKELY CONTINUE TO
CREEP UP. 33
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
SCEC...0-20 NM COASTAL WATERS TODAY
SCA...20-60 NM COASTAL WATERS TODAY.
&&

.PREVIOUS PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 90 73 94 71 95 / 50 20 15 10 10
HOUSTON(IAH)          90 74 94 73 95 / 50 20 15 10 10
GALVESTON (GLS)       88 79 89 79 90 / 50 20 20 10 10
&&
Hazardous weather outlook, Sep 14, 5:00 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
600 AM CDT TUE SEP 14 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-151200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
600 AM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY OVER THE REGION. LOCALIZED
RAINFALL AMOUNTS OF UP TO 2 INCHES WILL BE POSSIBLE FROM THE
STRONGER STORMS. THE STORMS SHOULD DISSIPATE DURING THE EARLY EVENING
HOURS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WIND ENERGY FROM HURRICANE IVAN WILL PRODUCE HIGH SWELL WAVES
IN THE UPPER TEXAS COASTAL WATERS. THE WAVES WILL IMPACT
THE UPPER TEXAS COAST AND BAYS. THIS WILL RESULT IN HIGHER TIDE
LEVELS ON WEDNESDAY AND THURSDAY. IVAN IS EXPECTED TO
MOVE INLAND WELL EAST OF THE AREA LATE WEDNESDAY NIGHT. SEE THE
COASTAL FLOOD STATEMENT ISSUED BY THIS OFFICE. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Houston radar (KHGX), 113 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 1 lightning. Local standard time, as filed.

Funnel Cloud, Wharton

When
September 14, 11:35 AM CST
Where
Wharton County, 2 mi SE of El Campo
Reported by
GENERAL PUBLIC
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

Funnel Cloud, Wharton

When
September 14, 2:32 PM CST
Where
Wharton County, 6 mi NW of El Campo
Reported by
GENERAL PUBLIC
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

Spotted at FM 2546 and Hwy 71.

Funnel Cloud, Washington

When
September 14, 2:37 PM CST
Where
Washington County, Burton
Reported by
LAW ENFORCEMENT
Coordinates
30.215, -96.403 (the zone’s center; the record gives no point)

Lightning, Houston

When
September 14, 4:35 PM CST
Where
Houston County, Grapeland
Deaths
1 direct, 0 indirect
Injuries
40 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
31.318, -95.423 (the zone’s center; the record gives no point)

Lightning strike at Grapeland High School during football practice. Twenty-two kept overnight at hospital for observation, all released the next day. One fatality the following day.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Houston2004-09-1518MaleOutside/Open AreasDirect

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422859, 5422860, 5422861, 5422862.